Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 17, 2004, 12:39 AM CDT for Dubuque County, Iowa. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2004, 12:39 AM CDT (05:39 UTC)
- Expired
- Apr 17, 2004, 1:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 12:40 AM CDT | HAIL 0.75 | Bankston, IA | |
| Apr 17, 12:55 AM CDT | HAIL 0.75 | Dubuque, IA | MILITARY ROAD |
| Apr 17, 12:58 AM CDT | TSTM WND DMG | Dubuque, IA | TREES AND POWER LINES DOWN WEST SIDE OF CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2694 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
652 WUUS53 KDVN 170539 SVRDVN IAC061-170615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1239 AM CDT SAT APR 17 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEAST IOWA * UNTIL 115 AM CDT * AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PEOSTA...OR ABOUT 9 MILES WEST OF DUBUQUE...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASBURY AND DURANGO BY 1245 AM CDT DUBUQUE...SAGEVILLE AND SHERRILL BY 1250 AM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4250 9104 4234 9092 4241 9062 4265 9076 $$ LRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:58 PM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, Apr 16, 3:58 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 PM CDT FRI APR 16 2004 .SYNOPSIS...A MORE ACTIVE WEATHER PATTERN SETTING UP FOR THE WEEKEND AS SEVERAL FRONTS MOVING THROUGH THE AREA PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. && .SHORT TERM...(TONIGHT AND SATURDAY)... CONVECTION INITIATING IN NORTHWEST IOWA/EASTERN NEBRASKA SHOULD BE THE SEED FOR AN EVENTUAL MCS TONIGHT THAT AFFECTS MAINLY THE NORTHERN PART OF THE CWFA. COLD FRONT/OUTFLOW BOUNDARY PUT OUT BY THIS MCS SHOULD END UP AROUND HIGHWAY 34 TOWARD MORNING. THIS BOUNDARY THEN BECOMES THE FOCUS FOR CONVECTION LATE SATURDAY AFTERNOON AS IT MOVES BACK NORTH AS A WARM FRONT. PARAMETERS IN PLACE FOR POTENTIAL SEVERE WITH THE FRONT. MAIN THREAT TO BE MAINLY HAIL...WITH DAMAGING WINDS SOUTH OF THE FRONT WHERE CONVECTION BECOMES SURFACE BASED. ...08... && .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... FRONT SHOULD LIFT NORTH OF THE FORECAST AREA SATURDAY NIGHT AS A WARM FRONT. ISENTROPIC LIFT IS NOT A MAJOR PLAYER UNTIL LATE...AND NORTH. ALSO LOW-LEVEL JET FOCUSES NORTH OF THE AREA. HOWEVER...ENUF LOW- LEVEL MOISTURE...VVS...AND MARGINAL UPPER DIFFLUENCE TO PRODUCE A CHANCE OF CONVECTION...ESPECIALLY NORTHERN HALF. SUNDAY WILL BE WARM SECTOR WITH MODERATE CAPE...LIS NEAR MINUS 7...AND HELICITY IN THE 250 RANGE...JUSTIFY HEALTHY CHANCE POPS. TRAILING COLD FRONT ENTERS THE AREA SUNDAY NIGHT...MOVING THRU DVN AROUND 12Z MONDAY. CURRENTLY... VVS AND UPPER SUPPORT NOT THAT STRONG...BUT GOOD PVA...SO AGAIN GOOD CHANCE POPS. THINGS CLEAR EAST MONDAY MORNING. THE NEXT CHANCE OF PRECIP WILL BE WEDNESDAY WITH A 500MB SHORT WAVE AND A SURFACE LOW POSSIBLY MOVING ACROSS CENTRAL MISSOURI. AFTER THAT...LOOKS LIKE CLOSED 500MB AND SURFACE LOWS APPROACHING FROM THE WEST FRIDAY. WILL STAY CLOSE TO CURRENT FORECAST. PRIMARY UNKNOWN WILL BE OUTFLOW BOUNDARIES AND THEIR INTERACTION WITH FRONTS. IN THE EXTENDED PORTION...POPS THURSDAY MAY BE QUESTIONABLE IF THERE ARE SYSTEMS WEDNESDAY AND FRIDAY BUT WILL LEAVE AS IS FOR NOW AS TIMING ISSUES MAY CHANGE THIS SCENARIO. ..REA.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 08/REA
Hazardous weather outlook, Apr 16, 5:34 AM CDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 534 AM CDT FRI APR 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-171100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 532 AM CDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES SOUTH INTO THE AREA. CONDITIONS WILL BE FAVORABLE FOR A FEW SEVERE STORMS...MAINLY NORTH OF INTERSTATE 80 IN EASTERN IOWA. THE MAIN THREAT WILL BE LARGE HAIL WITH DAMAGING WIND GUSTS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EAST TO WEST FRONTAL BOUNDARY WILL BISECT THE AREA SATURDAY BEFORE LIFTING BACK NORTH LATE AFTERNOON AND OVERNIGHT. THIS WILL SET OFF ANOTHER ROUND OF THUNDERSTORMS. EARLY INDICATIONS POINT TOWARD IDEAL CONDITIONS FOR SEVERE WEATHER. THERE MAY BE SUFFICIENT MOISTURE... INSTABILITY AND WIND SHEAR FOR A FEW SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MAIN THREAT AREA WILL BE BETWEEN HIGHWAYS 34 AND 30 IN EASTERN IOWA AND NORTHWEST ILLINOIS EARLY IN THE EVENING. THE AREA OF GREATEST RISK WILL BE PRIMARLY NORTH OF INTERSTATE 80 AFTER SUNSET...WITH LARGE HAIL AND DAMAGING WIND GUSTS BECOMING THE MAIN THREAT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AGAIN LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AS A LOW PRESSURE SYSTEM PUSHES A STRONGER COLD FRONT THROUGH THE AREA. LATER IN THE WEEK...THUNDERSTORMS WILL BE POSSIBLE LATE IN THE DAY ON THURSDAY...AND CONTINUING INTO THURSDAY NIGHT...AS A VIGOROUS STORM SYSTEM APPROACHES OUR AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY. DLS/JAZ
In the hours before
Local storm report, Apr 17, 12:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND GST STANLEY 42.64N 91.81W
04/16/2004 33 MPH BUCHANAN IA TRAINED SPOTTER
&&
TASLocal storm report, Apr 17, 12:03 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
04/17/2004 48 MPH LINN IA BROADCAST MEDIA
&&
TASLocal storm report, Apr 17, 12:09 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST WILLIAMSBURG 41.67N 92.01W
04/16/2004 39 MPH IOWA IA MESONET
&&
TASLocal storm report, Apr 17, 12:12 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL MANCHESTER 42.49N 91.46W
04/17/2004 0.25 INCH DELAWARE IA TRAINED SPOTTER
&&
TASLocal storm report, Apr 17, 12:14 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST MANCHESTER 42.49N 91.46W
04/17/2004 45 MPH DELAWARE IA TRAINED SPOTTER
&&
TASLocal storm report, Apr 17, 12:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 AM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
04/17/2004 46 MPH LINN IA OFFICIAL NWS OBS
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 11:18 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.